Florida, 2003

Damaging Wind in Florida, August 4, 2003

August 4, 2003 · NWS JAX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Aug 4, 1:48 PM EST, 5 hours 32 minutes earlier.

Area forecast discussion, Aug 4, 1:48 PM EST, 5 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
250 PM EDT MON AUG  4 2003

.PUBLIC...SCATTERED SHOWERS AND STORMS HAVE DEVELOPED ACRS THE JAX
COUNTY WARNING AREA (CWA) THIS AFTN AHEAD OF A MID LVL SHORT WAVE
TROUGH PIVOTING THRU THE REGION IN THE BASE OF THE PERSISTENT UPR LVL
EASTERN CONUS TROUGH. THE BERMUDA SFC RIDGE AXIS REMAINS SUPPRESSED
OF THE CWA WITH DEEP LAYER MOIST WSW FLOW THROUGH THE ATMOS COLUMN.
THIS AFTN NVA OVER OUR EASTERN MOST ZONES HAS TAMED CONVECTION
SOMEWHAT AND A TIGHTENING GRADIENT IN THE MID LVLS HAS INCREASED
STORM MOTION COMPARED TO PREVIOUS DAYS.

THIS EVENING EXPECT THE BEST COVERAGE OF CONVECTION ACRS COASTAL
ZONES WHERE CURRENT STORMS/OUTFLOWS W OF I-95 WILL COLLIDE WITH THE
EAST COAST SEABREEZE (ECSB) JUST NOW SETTING UP ALONG THE COAST (SSI
TO DAB WINDS ARE ESE). COULD SEE SOME STRONGER STORMS ACRS EASTERN
GA ZONES THIS EVENING AS PVA ASSOCIATED WITH THE CURRENT LINE OF
CONVECTION JUST W OF OUR GA CWA WILL MOVE INTO THE AREA BUT
BEGIN TO WEAKEN AS THE TROUGH BEGINS TO LIFT NEWD AND HEATING IS
LOST. THE MID LVL TROUGH WILL TRANSLATE DOWNSTREAM OF THE AREA
TONIGHT THEN DRIER AIR NOTED ON WATER VAPOR IMAGERY WILL ADVANCE INTO
THE CWA FROM THE N-NW EARLY TUE. HAVE DROPPED POPS DOWN INTO THE SCT
RANGE TUE BASED ON THE DRIER AIR ALOFT...BUT STILL EXPECT A DISTURBED
WX PATTERN THROUGH MID-WEEK WITH MID-LVL IMPULSES SWEEPING THROUGH
THE CWA ALOFT AND ENHANCING WCSB CONVECTION DURING THE FIRST
PART OF THE DAY...THEN GIVING AN EXTRA PUNCH TO LATE AFTN/EVENING
CONVECTION ALONG THE EAST COST AFTER THE SEABREEZES COLLIDE.

WED SPC HAS OUR N GA ZONES IN SLIGHT RISK AS ANOTHER MID LVL TROUGH
DEVELOPS WITH STRONGER DYNAMICS SWEEPING THRU THE CWA INCLUDING A
WEAK-MOD H8 JET OF 20-25 KTS...GOOD OMEGA VALUES AT H8-H7...PWATS
INCREASING TO 2+...STRONG PVA AND DIVERGENCE ALOFT. WILL CONTINUE
WITH HIGH CHC POPS WED & THU ATT.

.EXTENDED...SWLY FLOW PERSISTS THRU THE PERIOD AS THE UPR LVL TROUGH
AMPLIFIES THRU THE EASTERN CONUS FRI & SAT AS A SFC FRONT DROPS INTO
S GA SUPPRESSING THE BERMUDA RIDGE AXIS S OF THE FL PENN...SO WILL
CONTINUE WITH MENTION OF HIGH CHC TO GOOD CHC POPS FOR MOST ZONES.
GFS BEGINS TO LIFT THE UPR LVL TROUGH NE LATE SUN INTO MON AS DRIER
AIR FILTERS INTO THE AREA FROM THE WNW...SO WILL LOWER RAIN CHCS AND
TIME FOR MAINLY AFTN CONVECTION. TEMPS NEAR OR SLIGHTLY BLO CLIMO DUE
TO CLD COVER.

.MARINE...SWLY WINDS MAY INCREASE IN ADVANCE OF THE SFC FRONT BY THE
WED-THU TIME FRAME...BUT WILL CONTINUE WITH BLO HEADLINE CRITERIA
AT THIS TIME.

.FIRE WX...NO CONCERNS.

.PRELIMINARY POINT TEMPS/POPS...

AMG 72 89 72 89 / 40 40 40 50
SSI 74 87 74 88 / 40 40 40 50
JAX 73 90 73 90 / 40 50 40 50
SGJ 73 87 73 88 / 40 50 40 50
GNV 72 89 72 89 / 30 50 40 50
OCF 72 89 73 89 / 30 50 40 50

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.

PUBLIC...ENYEDI
MARINE/FIRE WX...CARROLL
Hazardous weather outlook, Aug 4, 11:45 AM EST, 7 hours 35 minutes before
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-042200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1245 PM EDT MON AUG 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST
GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP DURING
THE AFTERNOON AND LINGER INTO THE EVENING. SCATTERED STORMS WERE JUST
EAST OF INTERSTATE 75 IN NORTH FLORIDA AND ALONG INTERSTATE 10
AROUND NOON. ANOTHER AREA OF SHOWERS WITH A FEW STORMS WAS ALONG THE
INTERSTATE 95 CORRIDOR IN SOUTHEAST GEORGIA. CONVECTION IS MOVING TO
THE EAST AROUND 10 TO 15 MPH. THE STRONGEST STORMS WILL BE
ACCOMPANIED BY DEADLY AND FREQUENT CLOUD TO GROUND LIGHTNING...
PERIODS OF HEAVY RAINFALL WITH LOCAL AMOUNTS POSSIBLY IN EXCESS OF 2
INCHES...AS WELL AS WIND GUSTS POSSIBLY TO 50 MPH. LOCALIZED MINOR
FLOODING IS POSSIBLE...ESPECIALLY IN AREAS NORTH OF HIGHWAY 32 AND
WEST OF HIGHWAY 84 IN SOUTHEAST GEORGIA WHERE THE GROUND IS MORE THAN
SATURATED FROM RECENT HEAVY RAINS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...SCATTERED TO
NUMEROUS THUNDERSTORMS ARE EXPECTED EACH DAY MAINLY DURING THE
AFTERNOON AND EVENING. LOCALIZED FLOODING IS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME...BUT SPOTTERS
ARE REQUESTED TO SELF-ACTIVATE THIS AFTERNOON AND EVENING IF WARNINGS
ARE ISSUED IN YOUR AREA.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

ABE

In the hours before

Special weather statement, Aug 4, 3:43 PM EST, 3 hours 37 minutes before
GAZ164-042130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
443 PM EDT MON AUG 4 2003

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHERN WARE
COUNTY FOR STRONG THUNDERSTORMS WINDS UNTIL 530 PM...

STRONG THUNDERSTORMS OVER THE OKEFENOKEE SWAMP WILL MOVE EAST AND
AFFECT THE MATTOX AREA BY 5 PM.  GUSTY WINDS UP TO 50 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR WIND DAMAGE.  VERY HEAVY RAINFALL
AND FREQUENT LIGHTNING WILL ALSO OCCUR.  TAKE SHELTER UNTIL THE
STORM HAS PASSED.

MZ
Special weather statement, Aug 4, 3:43 PM EST, 3 hours 37 minutes before
GAZ164-042130-

SPECIAL WEATHER STATEMENT...CORRECTION TO COUNTY
NATIONAL WEATHER SERVICE JACKSONVILLE FL
443 PM EDT MON AUG 4 2003

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHERN
CHARLTON COUNTY FOR STRONG THUNDERSTORMS WINDS UNTIL 530 PM...

STRONG THUNDERSTORMS OVER THE OKEFENOKEE SWAMP WILL MOVE EAST AND
AFFECT THE MATTOX AREA BY 5 PM.  GUSTY WINDS UP TO 50 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR WIND DAMAGE.  VERY HEAVY RAINFALL
AND FREQUENT LIGHTNING WILL ALSO OCCUR.  TAKE SHELTER UNTIL THE
STORM HAS PASSED.

MZ
Local storm report, Aug 4, 3:44 PM EST, 3 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE, FL
444 PM EDT MON AUG 4 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0240 PM    SPARR                     FL   WIND DAMAGE
08/04/03   MARION                         TREES AND POWERLINES DOWN.
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT

0245 PM    FORT MCCOY                FL   WIND DAMAGE
08/04/03   MARION                         TREES DOWN ON CR 316.
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT

0252 PM    2 SE SPARR                FL   WIND DAMAGE
08/04/03   MARION                         NUMEROUS TREES DOWN.
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT

0408 PM    4 E JACKSONVILLE BEACH    FL   WATERSPOUT
08/04/03   DUVAL                          REPORTED BY SKYWARN
                                          SPOTTER.
Special weather statement, Aug 4, 5:21 PM EST, 1 hour 59 minutes before
FLZ024-042245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
621 PM EDT MON AUG 4 2003

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NASSAU COUNTY
FOR STRONG THUNDERSTORM WINDS VALID UNTIL 645 PM...

AT 621 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 2 MILES SOUTH OF HILLIARD...MOVING
SOUTHEAST AT 15 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS
AROUND HILLIARD AND CALLAHAN THROUGH 645 PM EDT. GUSTY WINDS OF 45 TO
50 MPH ARE POSSIBLE WITH MINOR WIND DAMAGE.

SHASHY
Special weather statement, Aug 4, 6:55 PM EST, 25 minutes before
FLZ025-050030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
755 PM EDT MON AUG 4 2003

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR DUVAL  COUNTY
FOR STRONG THUNDERSTORM WINDS VALID UNTIL 830 PM...

AT 755 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER TALLYRAND AND DOWNTOWN
JACKSONVILLE...AND A TRAINED SKYWARN WEATHER SPOTTER AROUND 754 PM
INDICATED SEEING A POSSIBLE WATERSPOUT NEAR THE MATTHEWS BRIDGE.
GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR WIND DAMAGE. IF THE STORM APPROACHES YOU...SEEK SHELTER.

ARS
Special weather statement, Aug 4, 7:04 PM EST, 16 minutes before
FLZ025-050030-

SPECIAL WEATHER STATEMENT...UPDATED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
804 PM EDT MON AUG 4 2003

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR DUVAL  COUNTY
FOR STRONG THUNDERSTORM WINDS VALID UNTIL 830 PM...

AT 755 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER TALLYRAND AND DOWNTOWN
JACKSONVILLE...AND A TRAINED SKYWARN WEATHER SPOTTER AROUND 754 PM
INDICATED SEEING A POSSIBLE WATERSPOUT NEAR THE MATTHEWS BRIDGE.
BRIEF GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR WIND DAMAGE FROM DOWNTOWN JACKSONVILLE INTO THE
ARLINGTON AREA NORTH OF ARLINGTON EXPRESSWAY. IF THE STORM
APPROACHES YOU...SEEK SHELTER.

ARS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Duval

When
August 4, 7:20 PM EST to 7:30 PM EST
Where
Duval County, 2 mi NE of Jacksonville
Measured
55 kt (63 mph) estimated gust
Reported by
UTILITY COMPANY
Coordinates
30.367, -81.650

Power lines down on Albert Street and near Tallyrand Docks.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2003Every state in 2003This day in weather historyWarnings in Florida, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5368015.